Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2002, 8:25 PM CST for Morris County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 8:25 PM CST (02:25 UTC)
- Expired
- Mar 8, 2002, 9:15 PM CST
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 8:50 PM CST | Hail 0.75 | Council Grove, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 090225 SVRTOP KSC127-090315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 824 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 915 PM CST * AT 822 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF BURDICK...OR ABOUT 27 MILES SOUTHEAST OF ABILENE...MOVING EAST AT 55 MPH. * SOME LOCATIONS AFFECTED... LATIMER WILSEY COUNCIL GROVE DUNLAP LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3878 9692 3853 9691 3853 9636 3881 9642
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:46 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 8, 4:46 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT
FXUS63 KTOP 082246 RRA
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
NW OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT.In the hours before
Special weather statement, Mar 8, 4:25 PM CST, 4 hours before
KSZ008>012-020>024-026-034>040-054>056-058-059-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CST FRI MAR 8 2002 SEVERE WEATHER MAY OCCUR OVER THE AREA THIS EVENING. A STRONG COLD FRONT WILL PUSH INTO MOIST UNSTABLE AIR. THE STAGE IS SET FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WIND OVER 60 MPH...AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE WEATHER LIES SOUTHEAST OF A LINE FROM MINNEAPOLIS...TO CLAY CENTER...TO MARYSVILLE. THE FRONT SHOULD MOVE EAST OF ALL THE AREA AFTER MIDNIGHT...ENDING THE SEVERE WEATHER THREAT. WITH THE COLD FRONT WILL COME VERY STRONG WINDS. AS THE FRONT PASSES...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS OVER ALL THE AREA. FINALLY...AS COLDER AIR FILTERS INTO THE AREA...PRECIPITATION MAY CHANGE TO FREEZING RAIN AND SNOW FOR A FEW HOURS LATE THIS EVENING...IN THE CONCORDIA...BELLEVILLE...AND WASHINGTON AREAS. TRAVEL MAY BECOME HAZARDOUS IN THESE AREAS...AND TRAVELERS SHOULD USE CAUTION IF TRAVELING BEFORE MIDNIGHT. THE FREEZING PRECIPITATION SHOULD CHANGE TO FLURRIES AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THE STRONG WINDS. ACTION SHOULD BE TAKEN TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
Local storm report, Mar 8, 7:24 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM MILTONVALE KS .88 INCH HAIL
03/08/02 CLOUDLocal storm report, Mar 8, 7:33 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 8 W CLAY CENTER KS .75 INCH HAIL
03/08/02 CLAYLocal storm report, Mar 8, 8:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM MANCHESTER KS .75 INCH HAIL
03/08/02 DICKINSONLocal storm report, Mar 8, 8:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM WAKEFIELD KS .75 INCH HAIL
03/08/02 CLAYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 7:19 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud | 26 min |
| Mar 8, 7:34 PM CST | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Mar 8, 7:57 PM CST | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| Mar 8, 9:24 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 21 min |
| Mar 8, 9:25 PM CST | Severe Thunderstorm Warning | TOP | Shawnee | 35 min |
| Mar 8, 9:45 PM CST | Severe Thunderstorm Warning | TOP | Osage | 30 min |
| Mar 8, 9:48 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 27 min |
| Mar 8, 10:06 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 39 min |
| Mar 8, 10:10 PM CST | Severe Thunderstorm Warning | TOP | Osage | 35 min |
| Mar 8, 10:45 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.